Antidepressants have long been among the most widely prescribed drugs in the U.S. Their popularity only grew at the start of the coronavirus pandemic, when many people struggled with depression and anxiety. Some surveys have found a striking rise among adolescents, particularly teenage girls.
For many people, the drugs can be lifesaving or can drastically improve their quality of life.
But many of the most popular antidepressants, known as selective serotonin reuptake inhibitors, or S.S.R.I.s, come with sexual side effects. In many cases, the problems caused by the medications can be managed. Here’s what patients should know.
A wide variety of symptoms has been reported.
More than half of patients who take S.S.R.I.s report some problems having sex. They include low levels of sexual desire or arousal, erectile dysfunction, pleasureless or painful orgasms and loss of genital sensitivity.
Many people also report emotional blunting after taking S.S.R.I.s. This may make negative feelings less painful but also make positive feelings less pleasurable.
Don’t be shy about talking to a doctor.
When S.S.R.I.s went on the market in the late 1980s, patients began telling their psychiatrists that they were having sexual problems. Initially, doctors were perplexed: As far as they knew, older antidepressants had never come with these issues. But they had been wrong.
“Only in going back and looking more carefully and gathering more data did we realize that actually those serotonergic drugs, the older ones, also caused sexual dysfunction,” said Dr. Jonathan Alpert, head of the American Psychiatric Association’s research council. Doctors and patients just hadn’t been talking about it, he said.
As S.S.R.I.s boomed in popularity, and social stigmas about discussions of sex eased, researchers began documenting the problem in the scientific literature. But some patients found it easier to talk about than others did. Men were much more likely to report sexual side effects to their doctors than women were, even though women are almost twice as likely to be prescribed antidepressants.
“The charitable interpretation is that we simply have more treatments available for male patients, and so doctors are more likely to ask after things that they feel they can actually help with,” said Tierney Lorenz, a psychologist at the University of Nebraska-Lincoln who has studied antidepressant-induced sexual dysfunction in women. “The significantly less charitable interpretation is that we still live in a very sexist society that doesn’t believe that women should have sexual interest.”
Doctors may first recommend waiting it out.
For some people, the sexual side effects of S.S.R.I.s will show up almost immediately after starting the medications and then resolve on their own. So doctors may suggest waiting four to six months to see whether the patient adjusts to the drugs and the most distressing sexual effects subside.
But the odds of spontaneous resolution of sexual side effects are low, happening in an estimated 10 to 20 percent of patients who report the symptoms.
Other medications, including other antidepressants, can help.
One common way to manage sexual side effects is to try another S.S.R.I. Research suggests that certain drugs, such as Zoloft and Celexa, come with a higher likelihood of causing sexual problems. Switching drugs, however, means enduring a trial-and-error period to try to find what works.
If a patient is otherwise doing well on an S.S.R.I., a doctor may be hesitant to drastically change the drug regimen. Instead, the doctor might recommend adding an additional drug to the mix that could help counteract the sexual side effects.
For erectile dysfunction, doctors may also suggest adding phosphodiesterase type 5 inhibitors like Viagra, which acts on the vascular system, he said.
‘Drug holidays’ can help. But be careful.
Another approach that should be used cautiously and under the close supervision of a physician is temporarily stopping the S.S.R.I. or lowering the dose for 24 to 48 hours before having sex.
But for many patients, this isn’t an ideal solution. Planning ahead can be annoying. And withdrawal from S.S.R.I.s can immediately cause other unpleasant symptoms, including dizziness, nausea, insomnia and anxiety. Some doctors are concerned that frequent use of drug holidays may make patients more likely to discontinue the medications altogether, which could lead to worsening mental health problems.
In rare cases, sex problems can persist after stopping the drugs.
A small but vocal group of patients is speaking out about sexual problems that have endured even after they stopped taking S.S.R.I.s. Some have reported low libido and numb genitals persisting for many years.
Though studies are scarce, the risk appears to be low. A recent study estimated that about one in 216 men who discontinued S.S.R.I.s were subsequently prescribed medications for erectile dysfunction, a rate at least three times as high as that among the general population.
But diagnosing this condition is tricky, in part because depression itself can dull sexual responses. Among unmedicated men with depression, 40 percent report a loss of sexual arousal and desire, and 20 percent struggle to reach orgasm.